This website uses cookies to help us give you the best browsing experience. By continuing to use this portal, you agree to our use of this tool.
To learn more about how we use cookies and how to manage them please read our notice here.
Tip of the Month
Tip of the month - Topical medication may accelerate cataract formation
Topical medication may accelerate cataract formation

Publishing date: September 2008

Tip Editors: Ann Hoste, John Salmon and John Thygesen
Tip reviewer: Roger Hitchings


The Science behind the Tip

A number of large studies have linked use of topical glaucoma medication with increased risk of nuclear cataract, the cause of which is still unknown. The Barbados Eye Studies (a population-based prospective study) reported a 3-fold risk of nuclear cataract in users of glaucoma medications as observed with slit-lamp microscopy after 4 years of follow-up(1). The Early Manifest Glaucoma Trial (a clinical trial) corroborated this finding(2). In 2 more recent studies the association was less strong. It only approached statistical significance in the Blue Mountains Eye Study, according to the authors possibly because of insufficient statistical power or of different methodologies(3). The Ocular Hypertension Treatment Study could not observe a higher incidence of nuclear cataract by lens examinations in users of glaucoma medications, but on the other hand found a significant association with cataract surgery(4). Then again, a bias on the part of clinicians perhaps wanting to achieve low intraocular pressure levels with early surgery could not be excluded.

Additional prospective studies are required to further quantify the effects of all classes of topical glaucoma medications on cataract formation. In the meantime, the available data underscore the need to avoid unnecessary treatments.


Contributor: Ann Hoste, Antwerp
Co-editors: John Thygesen and Ann Hoste
Peer reviewers: Roger Hitchings and Anders Heijl





References

1. Leske MC, Wu SY, Nemesure B, Hennis A. Barbados Eye Studies Group. Risk factors for incident nuclear opacities. Ophthalmology. 2002;109:1303-8.

2. Heijl A, Leske MC, Bengtsson B, et al. Reduction of intraocular pressure and glaucoma progression: results from the Early Manifest Glaucoma Trial. Arch Ophthalmol. 2002;120:1268-79.

3. Chandrasekaran S, Cumming RG, Rochtchina E, Mitchell P. Associations between elevated intraocular pressure and glaucoma, use of glaucoma medications, and 5-year incident cataract: the Blue Mountains Eye Study. Ophthalmology. 2006;113:417-24.

4. Herman DC, Gordon MO, Beiser JA, et al. Topical ocular hypotensive medication and lens opacification: evidence from the ocular hypertension treatment study. Am J Ophthalmol. 2006;142:800-10.



back to top